Hazardous substances in all schools should be safely controlled and managed.
- Establish what student has taken, when, and how much. Emergency services will need to know this information.
- Call 13 11 26 Poisons Information Line for advice regarding poisonings and suspected poisonings.
- Call 000 if student becomes unconscious, changes behaviour, has difficulty breathing or is psychologically volatile. Provide reassurance while waiting for ambulance.
Frequently Asked Questions
What are poisons and harmful substances? Pharmaceuticals (prescription or non-prescription drugs), chemicals (including household and industrial cleaning products), some plants and animal venoms.
How can I tell if someone has taken poison or another harmful substance? They may vomit and have abdominal pain. There may also be empty containers nearby.
Should I make a student throw up? No. Making them vomit can cause more damage to the throat or block their airway. If they have swallowed something corrosive, the liquid will burn the throat on the way back up, causing more pain and distress.
Should I give them something to drink? No. Do not give them anything to drink.
Why Call 000 if the situation changes? The substance could be extremely harmful and they may need urgent medical attention.
To view online, please click here